Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2014, 6:52 PM CDT for Carson County, Gray County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2014, 6:52 PM CDT (23:52 UTC)
- Expired
- May 21, 2014, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Carson County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4561 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:36 PM CDT, 16 minutes earlier.
Area forecast discussion, May 21, 6:36 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 636 PM CDT WED MAY 21 2014 .UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION. && .AVIATION.../00Z TAFS/ KAMA...GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS. HOWEVER...ISOLATED -TSRA HAVE DEVELOPED IN AND AROUND THE AIRPORT SO HAVE INCLUDED A TEMPO GROUP THROUGH 02Z. IF -TSRA IMPACTS KAMA...REDUCED VISIBILITIES TO MVFR CAN BE EXPECTED. KDHT AND KGUY...VFR CONDITIONS CAN BE EXPECTED OVER THE NEXT 24 HOURS. CURRENT THINKING IS THAT -TSRA WILL NOT MAKE IT TO THE TERMINALS TONIGHT. AFTER 22/18Z TOMORROW...ANOTHER ROUND OF -TSRA WILL LIKELY DEVELOP AND POTENTIALLY IMPACT THESE TERMINALS BUT IT IS TOO SOON TO PINPOINT AND INCLUDE IN TAF FORECAST AT THIS TIME. KNS && .DISCUSSION... /ISSUED 350 PM CDT WED MAY 21 2014/ THROUGH TONIGHT: HIGH-BASED SHOWERS AND STORMS WILL BEGIN INCREASING IN COVERAGE LATER THIS AFTERNOON AND EVENING, ESPECIALLY WEST OF A CLAUDE TO CANADIAN LINE. AN ISOLATED SEVERE WIND GUST OR TWO CAN'T BE RULED OUT BEFORE 11 PM, BUT SEVERE WEATHER CHANCES LOOK LOW DUE TO WEAK WIND SHEAR. ONE PLACE WE'LL HAVE TO WATCH IS WEST OF A GUYMON TO DALHART LINE WHERE DEEP SHEAR WILL BE MORE SUPPORTIVE OF ORGANIZED UPDRAFTS/STORM ORGANIZATION. IN THESE LOCATIONS, A LOW-END RISK FOR MARGINALLY SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO HALF DOLLAR SIZE WILL EXIST. THE SEVERE WEATHER THREAT SHOULD END BY 11 PM. SHOWERS AND STORMS SHOULD ALSO GREATLY DIMINISH BY 2 AM. THURSDAY-THURSDAY NIGHT: ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED TOMORROW AFTERNOON, BUT CONFIDENCE ON THE MOST FAVORED LOCATIONS ISN'T THE HIGHEST. NOT SURPRISINGLY, DETERMINISTIC MODELS TEND TO STRUGGLE WITH QPF SIGNALS WITH CONVECTION, SO WE'VE LEANED MORE CLOSELY ON CONVECTION-ALLOWING MESOSCALE MODELS LIKE THE TTU WRF AND THE SPC WRF. TWO AREAS APPEAR MOST FAVORED FOR CONVECTION TOMORROW. THE FIRST IS ALONG AND JUST EAST OF THE CAPROCK AFTER 2 PM WITH MOIST UPSLOPE FLOW IN PLACE. THE SECOND, AND BETTER CHANCE, WILL BE ACROSS THE WESTERN PANHANDLES WHERE CONVECTION FROM NEW MEXICO WILL LIKELY ENTER AFTER 5 PM. MARGINALLY SEVERE STORMS WILL BE POSSIBLE AGAIN BETWEEN 4 PM AND 11 PM, BUT SHORT HODOGRAPHS AND ASSOCIATED WEAK DEEP LAYER SHEAR WILL GREATLY LIMIT STORM ORGANIZATION. FRIDAY-WEDNESDAY: RAIN CHANCES WILL GRADUALLY INCREASE AS THE UPPER LOW APPROACHES FROM THE WEST. THE BEST CHANCES WILL BE FRIDAY-SUNDAY. SEVERE STORM CHANCES LOOK A LITTLE HIGHER THIS WEEKEND AS DEEP LAYER SHEAR INCREASES INTO THE 35-40 KT RANGE. LOCALLY HEAVY RAIN MAY ALSO CAUSE SOME LOCALIZED FLASH FLOODING DUE TO ANOMALOUSLY HIGH ATMOSPHERIC MOISTURE, EFFICIENT RAINFALL PRODUCING CONVECTION, WEAK STEERING FLOW, AND THE DEEP LAYER FLOW LARGELY PARALLEL TO DRYLINE. STORM CHANCES SHOULD DIMINISH BY TUESDAY, BUT IF THE SLOWER GFS IS RIGHT, CHANCES WILL LINGER INTO TUESDAY. JACKSON && .FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH MONDAY AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT. THUNDERSTORMS ARE EXPECTED EACH DAY...AND COULD POSE AN ISOLATED RISK FOR FIRE STARTS DUE TO LIGHTNING. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
Hazardous weather outlook, May 21, 5:09 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 509 PM CDT WED MAY 21 2014 OKZ001>003-TXZ001>020-221015- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 509 PM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES THROUGH TONIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE BEFORE MIDNIGHT AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHERN TEXAS PANHANDLE THROUGH MIDNIGHT. HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 60 MPH ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THURSDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. AT THIS TIME...IT APPEARS THAT THE MORE FAVORABLE TIMES FOR MORE ORGANIZED SEVERE WEATHER WILL BE SATURDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES AND SUNDAY ACROSS THE EASTERN TWO THIRDS OF THE PANHANDLES. HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY THROUGH MONDAY.
In the hours before
Local storm report, May 21, 5:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 5 WNW GOODNIGHT 35.07N 101.26W
05/21/2014 E1.50 INCH ARMSTRONG TX STORM CHASER
&&
EVENT NUMBER AMA1400351
BJSSpecial weather statement, May 21, 6:01 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 601 PM CDT WED MAY 21 2014 TXZ012-013-017-018-220000- ARMSTRONG TX-CARSON TX-POTTER TX-RANDALL TX- 601 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARMSTRONG...SOUTHWESTERN CARSON...EASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 700 PM CDT... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 4 MILES SOUTHWEST OF PALO DURO CANYON...OR 12 MILES EAST OF CANYON...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... AMARILLO... WASHBURN... PALO DURO CANYON... LAKE TANGLEWOOD... TIMBERCREEK CANYON... THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 96 AND 123. THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 68 AND 91. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3529 10190 3530 10148 3482 10152 3482 10191 TIME...MOT...LOC 2302Z 194DEG 17KT 3492 10172 MOULTON
Special weather statement, May 21, 6:20 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 620 PM CDT WED MAY 21 2014 TXZ008-009-220000- HUTCHINSON TX-ROBERTS TX- 620 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ROBERTS AND EASTERN HUTCHINSON COUNTIES UNTIL 700 PM CDT... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 17 MILES NORTH OF SKELLYTOWN... OR 19 MILES NORTH OF PAMPA...MOVING NORTH AT 20 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EASTERN HUTCHINSON AND WESTERN ROBERTS COUNTIES. STRONG WINDS WITH THIS STORM WILL OCCUR WITH VERY LITTLE RAIN. EVEN THOUGH IT MAY NOT RAIN...STRONG WINDS AND BLOWING DUST ARE EXPECTED. SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3605 10119 3605 10084 3566 10099 3568 10123 TIME...MOT...LOC 2320Z 190DEG 16KT 3582 10107 SIMPSON
Special weather statement, May 21, 6:31 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 631 PM CDT WED MAY 21 2014 TXZ013-018-220030- ARMSTRONG TX-CARSON TX- 631 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND SOUTHEASTERN CARSON COUNTIES UNTIL 730 PM CDT... AT 628 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES EAST OF CLAUDE...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... PANHANDLE... CLAUDE... WHITE DEER... GROOM... GOODNIGHT... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 96 AND 113. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3538 10138 3551 10109 3494 10110 3493 10148 TIME...MOT...LOC 2331Z 192DEG 15KT 3514 10126 MOULTON
Local storm report, May 21, 6:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM FLASH FLOOD 1 E CLAUDE 35.11N 101.34W
05/21/2014 ARMSTRONG TX LAW ENFORCEMENT
FLOODING ON ROADWAY HIGHWAY 287... WATER COVERING
VEHICLE TIRES. WATER FLOWING OVER ROADWAY DIVERITERING
TRAFFIC.
&&
EVENT NUMBER AMA1400352
GARCIALocal storm report, May 21, 6:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT WED MAY 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM FLASH FLOOD 5 S CLAUDE 35.03N 101.36W
05/21/2014 ARMSTRONG TX EMERGENCY MNGR
WATER COVERING HIGHWAY 207
&&
EVENT NUMBER AMA1400353
GARCIAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:37 PM CDT | Special Weather Statement | AMA | Deaf Smith, Oldham | 53 min |
| May 21, 4:38 PM CDT | Special Weather Statement | AMA | Armstrong, Carson | 52 min |
| May 21, 5:22 PM CDT | Special Weather Statement | AMA | Armstrong, Carson | 38 min |
| May 21, 5:25 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson | 65 min |
| May 21, 6:01 PM CDT | Special Weather Statement | AMA | Randall | 59 min |
| May 21, 6:20 PM CDT | Special Weather Statement | AMA | Roberts | 40 min |
| May 21, 6:24 PM CDT | Flash Flood Warning | AMA | Armstrong, Carson | 4 hr |
| May 21, 6:31 PM CDT | Special Weather Statement | AMA | Armstrong | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.